Seizure worsening caused by low serum valproate levels from an interaction between valproate and meropenem
Çiler Erdağ, Gülay
Kocaman Yıldırım, Canan
Tuba Giray, Tuba
MetadataShow full item record
We present an interaction of meropenem with valproate in an epileptic child, leading to seizure exacerbations owing to the rapid lowering of serum valproate concentration. An increase of seizure frequency and somnolence were observed in the patient after the addition of meropenem to the treatment, and a rapid decline of valproate serum concentrations was observed after two doses of meropenem. This decline was the most likely cause of the increase in seizure frequency. The dosage of valproate was raised and meropenem was stopped. Two days later, the seizures stopped. Five days later, the serum valproate concentrations raised to three fold, and they rose to therapeutic levels four weeks later. To avoid drug interaction that reduces the serum concentration of valproate, meropenem in epileptic patients using valproate for the treatment of epilepsy should be administered cautiously. If concominant administration is essential, close observation of serum concentration of valproate and clinical course of the patient are necessary.